Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Diagnosed with Susacs Syndrome, prescribed Gabapentin and prednisone. Had strokes, loosing the sight and hearing and jaw tightened

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5446 Questions
Question
My stepson, 44 years old has been diagnosed with Susacs Syndrome and has Ic Gabapentin and prednisone prescribed. He has had 4 strokes in the last year, loosing the sight and hearing on his left side and this year his jaw has tightened up with accompanying dizziness. Do you have any thoughts on the medication? We have found not much is known about this.
Posted Mon, 23 Sep 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 13 hours later
Brief Answer:
Treatment seems to be along correct lines

Detailed Answer:
Hi,
Thank you for posting your query.

I am glad to note that your stepson's condition has been accurately diagnosed and he is on correct treatment now.

Prednisolone (steroids) are the mainstay of the treatment in Susacs syndrome. In more severe cases, I use immunoglubulin injections.
Those who do not respond to steroids or have side effects to steroids, other immunosuppressive drugs such as azathioprine, mycophenolate, etc may be used.

I hope it helps.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website: http://bit.ly/Dr-Sudhir-kumar
My email: YYYY@YYYY
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by
 
Follow-up: Diagnosed with Susacs Syndrome, prescribed Gabapentin and prednisone. Had strokes, loosing the sight and hearing and jaw tightened 28 hours later
Thank you, is there anything we should watch for to know if the medication is doing its job and is there any chance this years damage to the jaw and right side hearing will go away? He is such a strong young man it is very disheartening to see him with a cane due to his dizziness.
 
 
Answered by Dr. Sudhir Kumar 4 minutes later
Brief Answer:
Clinical improvement indicates medicine effect

Detailed Answer:
Hi,
Thank you for getting back.

Clinical improvement is the best parameter to judge the efficacy of the medications. In addition, lack of worsening of old symptoms and lack of appearance of new symptoms would also indicate that the medicines are doing their jobs.

I am sure he would improve a lot with this treatment. the chance of worsening is very less while on the treatment.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with Susacs Syndrome, prescribed Gabapentin and prednisone. Had strokes, loosing the sight and hearing and jaw tightened 13 hours later
Thank you very much. I am sure you understand how worried we are as little is known about this disease and nothing was done last year. It was not until this year when a different doctor suggested he see a neurologist who did not want to settle for this being a " fluke". At least one of the strokes he had this year happened in a hospital while he was trying to tell the doctor he was having a problem. Thank you again, XXXXXXX
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer:
Thank you

Detailed Answer:
Thank you and best wishes,
I would be pleased to be of any help in future too.

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor